Utah, 2006

High Wind in Utah, April 16, 2006

April 16, 2006 · NWS SLC · 3 events in 3 counties and zones

gusts to 58 at Milford.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Camelback Mtn (Dugway) Wind gust 61 mph.40-45mph sustained...gusts to 50 at Delta.40-45 mph sustained...gusts to 58 at Milford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 16, 2:50 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 16, 2:50 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT SUN APR 16 2006

.SYNOPSIS...STRONG SOUTHERLY FLOW WILL CONTINUE THIS EVENING
AHEAD OF A COLD PACIFIC STORM SYSTEM. THIS STORM SYSTEM AND
ASSOCIATED COLD FRONT WILL IMPACT THE AREA LATE TONIGHT THROUGH
MONDAY NIGHT. THE SYSTEM WILL MOVE EAST TUESDAY...ALLOWING HIGH
PRESSURE TO BUILD ACROSS THE REGION FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...A STRONG UPPER TROUGH AND COLD FRONT PACKING PLENTY OF
COLD AIR IS NOW ON THE MOVE ACROSS NORTHERN NEVADA AND IDAHO. GUSTY
SOUTH WINDS HAVE DEVELOPED ACROSS THE WESTERN VALLEYS AND
MOUNTAINS...SO FAR SOLID ADVISORY LEVEL. SURFACE PRESSURES NOW
FALLING RAPIDLY ACROSS NORTHEAST NEVADA AND NORTHWEST UTAH WITH
INCOMING UPPER LEVEL ENERGY AND DAYTIME HEATING. THIS COMBINING WITH
INCREASING MID LEVEL FLOW WILL SERVE TO STRENGTHEN THE SOUTH WINDS
FURTHER ACROSS WESTERN UTAH THIS EVENING AND NOW EXPECT WINDS TO
REACH WARNING CRITERIA IN SOME PLACES. WILL ISSUE HIGH WIND WARNING
REST OF TODAY AND THIS EVENING WESTERN VALLEYS AND INCLUDE TOOELE
VALLEY TO COVER BOTH GRADIENT AND LOCAL MICROBURST WINDS FROM HIGH
BASED CONVECTION IN THE AREA.  IN ADDITION TO THE WINDS...IMPRESSIVE
BAROCLINIC ZONE WILL CONTINUE TO INTENSIFY OVER NORTHEAST NEVADA AND
MOVE EAST THIS EVENING INTO NORTHWESTERN UTAH. 18Z NAM MOVES THE
COLD FRONT ACROSS THE NORTHERN WASATCH FRONT ABOUT MIDNIGHT TONIGHT
AND INTO UTAH VALLEY BY 2-3 AM. THIS TIMING LOOKS GOOD CONSIDERING
CURRENT POSITION AND STRONG UPPER LEVEL JET PUNCHING ACROSS NORTHERN
NEVADA.

THE FRONT SHOULD BE ACCOMPANIED BY DEEP CONVECTION AND EXPECT A
DECENT CHANCE OF THUNDERSTORMS WITH THE FRONT. SNOW LEVELS WILL DROP
QUICKLY BEHIND THE FRONT WITH HEAVY PRECIP...SOME DECENT
ACCUMULATION EXPECTED ON THE BENCHES AND EVEN SOME VALLEY LOCATIONS
FOR THE MORNING COMMUTE. WILL ISSUE A SNOW ADVISORY FOR THE WASATCH
FRONT FROM SALT LAKE VALLEY NORTH AND CACHE VALLEY LATE TONIGHT AND
EARLY MONDAY.  UPGRADE WATCH TO WARNING IN THE WASATCH MOUNTAINS AND
MOUNTAIN VALLEYS AND ADDING THE WESTERN UINTA MOUNTAINS BEGINNING
MIDNIGHT INTO TUESDAY MORNING.  COLD AND UNSTABLE NORTHWEST FLOW TO
FOLLOW THE FRONT FOR MONDAY AND MONDAY NIGHT. SOME LAKE ENHANCED
SNOW SHOWERS ARE VERY POSSIBLE MONDAY NIGHT IN THE VALLEYS
SOUTHEAST OF THE GSL...BUT REGARDLESS EXPECT PERIODS OF HEAVY
SNOWFALL IN THE WASATCH INTO TUESDAY MORNING. PRECIP SHOULD TAPER
OFF QUICKLY LATE TUESDAY MORNING WITH STRONG SUBSIDENCE DEVELOPING
BEHIND THE TROUGH.

THE COLD FRONT MAKES IT TO CENTRAL UTAH MONDAY MORNING AND INTO
SOUTHERN UTAH MONDAY AFTERNOON. DEEP COLD AIR SUPPORT MAKES DOWN TO
ABOUT I-70 WITH THE FRONT SO ONLY A BRIEF SHOT AT PRECIP SOUTH OF
I-70 ALONG THE FRONT MONDAY AFTERNOON.

HIGH PRESSURE FOR THE LAST HALF OF THE WEEK...BUT STILL LOOKS LIKE A
PROGRESSIVE CLOSED LOW MOVES INTO THE GREAT BASIN NEXT WEEKEND. THIS
SYSTEM WILL BE WARMER AND AN PRECIP WILL BE LIGHT AND DISORGANIZED.
WITH UNCERTAINTY HIGH ACCOMPANYING CLOSED LOW MOVEMENT...HAVE KEPT
POPS TO A MINIMUM FOR THE WEEKEND.

&&

.AVIATION...STRONG SOUTH WINDS WILL CONTINUE OVER THE KSLC TERMINAL
THROUGH THE EVENING HOURS IN ADVANCE OF A STRONG COLD FRONT
CURRENTLY APPROACHING NORTHWEST UTAH. WINDS COULD GUST INTO THE
40-45KT RANGE LATE THIS AFTERNOON AND THIS EVENING. THE COLD FRONT
IS EXPECTED TO PUSH ACROSS KSLC BETWEEN 05-07Z TONIGHT. THERE IS A
10 PERCENT CHANCE OF THUNDERSTORMS AT KSLC AHEAD OF AND ALONG THE
FRONT. CIGS/VISBY WILL REMAIN VFR AHEAD OF THE COLD FRONT...WITH
OCCASIONAL BRIEF MVFR CONDITIONS IN ANY SHOWERS/THUNDERSTORMS.
BEHIND THE FRONT...RAIN WILL BRING CEILINGS DOWN TO MAINLY MVFR.
RAIN WILL START MIXING WITH SNOW BY EARLY TOMORROW MORNING WITH MVFR
AND OCCASIONAL IFR CIGS/VISBY PREVAILING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL MIDNIGHT TONIGHT FOR UTZ003-005-015-016.

     HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 9 AM TUESDAY FOR
     UTZ006-007-008-009.

     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM MONDAY FOR
     UTZ001-002.

     SNOW ADVISORY FROM 4 AM MONDAY TO 12 PM MONDAY FOR UTZ003.

WY...NONE.

&&

PUBLIC...BRENCHLEY
AVIATION...CHENG
Hazardous weather outlook, Apr 16, 4:00 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SUN APR 16 2006

UTZ001>011-WYZ021-171100-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASED FLOWS CONTINUE ALONG AREA RIVERS AND STREAMS...RESULTING
FROM A COMBINATION OF HEAVY RAINFALL FRIDAY NIGHT AND SNOW MELT.
CAUTION IS ADVISED NEAR ALL AREA CREEKS AND STREAMS DUE TO THE
DANGEROUSLY COLD AND SWIFT RUNOFF.

OTHERWISE STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. SCATTERED THUNDERSTORMS...
CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...AS THIS COLD FRONT STRENGTHENS ACROSS
NORTHERN UTAH. STRONG NORTHWEST WINDS WILL LIKELY ACCOMPANY THIS
FRONT THIS EVENING.

SNOW IS EXPECTED TO BECOME HEAVY ACROSS THE HIGHER TERRAIN OF
NORTHERN UTAH LATE TONIGHT. A WINTER STORM WATCH REMAINS IN EFFECT...
SEE THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW WILL CONTINUE ACROSS THE HIGHER TERRAIN OF NORTHERN UTAH
THROUGHOUT MONDAY. BENCH AREAS ALONG THE WASATCH FRONT MAY ALSO
EXPERIENCE SIGNIFICANT ACCUMULATIONS MONDAY AFTERNOON THROUGH MONDAY
NIGHT. LAKE EFFECT SNOW SQUALLS MAY ALSO BRING LOCAL HEAVY SNOWFALL
TO AREAS EAST AND SOUTH OF THE GREAT SALT LAKE MONDAY NIGHT AND EARLY
TUESDAY.

RESIDENTS AND TRAVELERS SHOULD PREPARE NOW FOR MUCH COLDER WEATHER
AND SNOW MONDAY THROUGH MONDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>021-171100-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL STRENGTHEN THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. A WIND ADVISORY IS IN EFFECT FOR THIS
AFTERNOON AND EVENING FOR WEST CENTRAL AND SOUTHWEST UTAH. SEE THE
LATEST NON PRECIPITATION STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE OUTLOOK AREA DURING
THE DAY MONDAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT
WITH RAIN CHANGING TO SNOW FOR THE CENTRAL AND SOUTHWEST MOUNTAINS
AND ALONG THE I-15 CORRIDOR NORTH OF CEDAR CITY. SOME ACCUMULATION IS
LIKELY MONDAY AFTERNOON AND EVENING FOR THE MOUNTAIN AREAS WITH A FEW
INCHES POSSIBLE FOR HIGHER SUMMITS ALONG THE I-15 CORRIDOR NORTH OF
CEDAR CITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

Event by event

3 high wind. Local standard time, as filed.

High Wind, Beaver T X E/Iron T Xs Xe

When
April 16, 3:15 PM MST to 10:15 PM MST
Where
Beaver T X E/Iron T Xs Xe forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

40-45 mph sustained...gusts to 58 at Milford

High Wind, Millard T X E/Juab T X E

When
April 16, 4:00 PM MST to 10:00 PM MST
Where
Millard T X E/Juab T X E forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER

40-45mph sustained...gusts to 50 at Delta

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
April 16, 4:35 PM MST to 11:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Camelback Mtn (Dugway)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507146, 5507145, 5507144.